Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 50, NWS Dodge City, KS

May 20, 1999Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 1:32 PM CDT for Trego County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1999, 1:32 PM CDT (18:32 UTC)
Expired
May 20, 1999, 2:05 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:00 PM CDTHail 1.75Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 201836 RRA
SVRDDC
KSC195-201905-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
132 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 205 PM CDT

* AT 130 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHEAST OF WAKEENEY... MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEAST TREGO COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JOHNSON/BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 AM CDT, 10 hours 20 minutes earlier.

Area forecast discussion, May 20, 3:12 AM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CDT THU MAY 20 1999

UPPER LOW OVER COLORADO AND NEW MEXICO CONTINUES TO MOVE EAST THIS
MORNING. ALL OF THE MODELS TO VARYING DEGREES ARE SLOW WITH THE VORT
CURRENTLY OVER NORTHEASTERN NEW MEXICO. ALSO...ETA SEEMS TO BE
FARTHEST SOUTH WITH A COLD FRONT FORECAST TO MOVE THROUGH THE CWA.
GIVEN THAT THE FRONT IS ALREADY THROUGH LBF AND THAT CONVECTION HAS
A TENDENCY TO PUSH FRONTS FARTHER SOUTH THAN ANY MODEL FORECAST
INDICATES...WILL BUY OFF ON ETA FRONTAL POSITION SOLUTION. UPSHOT IS THAT I
WILL WORD A WIND SHIFT DURING THE DAY TODAY AND KEEP HIGHER POPS
GOING FOR THE DAY PERIOD. ONGOING CONVECTION OVER THE WESTERN
COUNTIES WARRANTS MENTION OF HIGHER POPS TODAY. ALSO...AS COLD FRONT
MOVES THROUGH THE CWA...WE MAY SEE STORMS GO AGAIN LATE THIS
AFTERNOON ALONG AND TO THE NORTH OF THE BOUNDARY.

FOR TONIGHT...AS UPPER FORCING MOVES TO OUR EAST...WILL GRADUALLY
BRING POPS BACK DOWN SINCE MOST OF THE CONVECTION MAY VERY WELL BE
OVER BY MIDNIGHT. WITH COLD FRONT MOVING SOUTH...NE WINDS LOOK
REASONABLE. LOWS WILL BE MAINLY IN THE 50S.

FOR FRIDAY...CLOUDS WILL BE ON THE DECREASE AND HIGHS WILL BE ABOUT
A CAT LOWER THAN TODAYS FORECASTED READINGS. WILL DROP THE 20 POP
MENTIONED FROM YESTERDAYS PACKAGE SINCE NO WIDESPREAD FORCING
OVERHEAD DURING THE DAY AND THE COLD FRONT SHOULD BE WELL TO OUR
SOUTH DURING THE DAY. HIGHS WILL MAINLY BE IN THE 70S.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 079/055 076/054 085 640
GCK 080/054 075/051 086 640
EHA 080/051 077/053 088 430
LBL 080/056 077/053 086 640
HYS 073/052 071/051 078 630
P28 079/059 077/057 085 460

.DDC...NONE.

MCCAMMON

In the hours before

Special weather statement, May 20, 10:57 AM CDT, 2 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 AM CDT THU MAY 20 1999

...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING...

VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON
WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE
AREA.  THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY
AFTERNOON.  HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD
CLOUD COVER.  AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL
BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE
SEVERITY OF ANY STORMS THAT DEVELOP.  MOST AREAS SOUTH AND EAST OF A
DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A
FEW STORM SPOTTERES AVAILABLE.  ESPECIALLY IF THE AFTERNOON BRINGS
A LOT OF SUNSHINE TO THE AREA.

AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS
THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Special weather statement, May 20, 10:57 AM CDT, 2 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 AM CDT THU MAY 20 1999

...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING...

VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON
WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE
AREA.  THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY
AFTERNOON.  HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD
CLOUD COVER.  AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL
BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE
SEVERITY OF ANY STORMS THAT DEVELOP.  MOST AREAS SOUTH AND EAST OF A
DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A
FEW STORM SPOTTERES AVAILABLE.  ESPECIALLY IF THE AFTERNOON BRINGS
A LOT OF SUNSHINE TO THE AREA.

AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS
THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:37 PM CDTSevere Thunderstorm WarningDDCLane33 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningDDCTrego33 min
May 20, 4:08 PM CDTSevere Thunderstorm WarningDDCRush47 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningDDCStevens32 min
May 20, 4:29 PM CDTSevere Thunderstorm WarningDDCSeward46 min
May 20, 4:41 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
May 20, 5:02 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward48 min
May 20, 5:24 PM CDTSevere Thunderstorm WarningDDCGray46 min
May 20, 5:49 PM CDTSevere Thunderstorm WarningDDCClark, Meade46 min
May 20, 6:38 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.